Oklahoma, 2014

Drought in Oklahoma, August 1 to 31, 2014

August 1 to 31, 2014 · NWS OUN · 38 events in 38 counties and zones

With only a handful of rainfall events, drought conditions persisted or worsened across Oklahoma.

Where it happened

Every event with a place to put it; 38 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

With only a handful of rainfall events, drought conditions persisted or worsened across Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 31, 9:53 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 31, 9:53 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1053 PM CDT THU JUL 31 2014

.DISCUSSION...
AVIATION DISCUSSION FOR THE 06Z TAFS IS BELOW.

&&

.AVIATION...
HAVE LOW CONFIDENCE IN THE TAFS THROUGH 18Z...THEN HIGH CONFIDENCE
AFTER 18Z. DETERMINING IF...WHERE...AND WHEN MVFR OR LOWER
CONDITIONS WITH BR...POSSIBLY LIFR WITH FG...WILL DEVELOP
REMAINS HAVE HIGH CONFIDENCE OF VFR CONDITIONS AT ALL SITES AFTER
18Z. THE BIGGEST CHALLENGE.

BELIEVE THE HIGHEST CHANCE MVFR OR LOWER CONDITIONS WILL BE
SOUTHEAST OF A KHBR-KPNC THROUGH 15Z. PLAN TO KEEP MVFR OR LOWER
CONDITIONS AT THESE SITES. THERE IS A CHANCE THAT FG MAY BE
LOCALLY DENSE WITH LIFR CONDITIONS...NEAR KOKC...KOUN...KPNC...
KLAW...AND KSPS. THE WORST CONDITIONS WOULD OCCUR 11-13Z. WILL
CONTINUE TO MONITOR...AND AMENDMENTS ARE LIKELY.

MBS

&&

.PREV DISCUSSION... /ISSUED 926 PM CDT THU JUL 31 2014/

UPDATE...
INTRODUCED PATCHY FOG FOR THE OVERNIGHT HOURS. WITH NEAR CALM
WINDS AND NEARLY SATURATED LOW LEVELS...EXPECT AT LEAST PATCHY FOG
DEVELOPMENT...AND CANNOT COMPLETELY RULE OUT ISOLATED DENSE FOG
..ESPECIALLY EARLY IN THE MORNING. ASIDE FROM MINOR TWEAKS TO
HOURLY TEMPS/DEWPOINTS...NO OTHER MAJOR CHANGES WERE MADE TO THE
GOING FORECAST.

PREV DISCUSSION... /ISSUED 320 PM CDT THU JUL 31 2014/

DISCUSSION...
PRIMARY FORECAST CHALLENGE IS PLACED ON TEMPERATURES OVER THE NEXT
SEVERAL DAYS.

CURRENTLY... SOME LIGHT/NARROW BANDS OF SPRINKLES/DRIZZLE CONTINUE
TO STREAM S/SW FROM NE INTO CENTRAL OK THIS AFTN. THIS ACTIVITY IS
BEING SUPPORTED BY A WEAK H850 FRONT/BAROCLINIC ZONE ON THE NE SIDE
OF THE SEWD EXITING SHORT WAVE. EXPECT THIS ACTIVITY TO CONTINUE
INTO THE EARLY EVENING... SO COMMUTERS ACROSS THE OKC METRO SHOULD
NOT BE SURPRISED TO SEE A FEW DROPS OR PATCHY DRIZZLE THROUGH 7 PM
CDT.

FOR TONIGHT... BELOW AVERAGE TEMPERATURES WILL CONTINUE... WITH LOWS
IN THE 60S ACROSS THE REGION. RECORD LOWS FOR OKC AND SPS... ARE 53
AND 59 RESPECTIVELY... SO DO NOT EXPECT ANY BROKEN RECORDS
OVERNIGHT. FOR FRI... INTO THE WEEKEND... THE MID-RANGE GUIDANCE IS
IN GENERALLY AGREEMENT... THE WRN H500 RIDGE WILL CONTINUE TO BUILD
ACROSS THE INTERMOUNTAIN WEST... KEEPING THE PLAINS SANDWICHED
BETWEEN IT AND THE ELONGATED/POSITIVELY TILTED TROUGH EXTENDING FROM
THE GREAT LAKES THROUGH THE LOWER MS VALLEY. TEMPERATURES WILL
SLOWLY REBOUND AS THE RIDGE NUDGES EVER SLOWLY EASTWARD... WITH
HIGHS IN THE 80S AND LOWER 90S BY SUNDAY.

DRY CONDITIONS ARE ANTICIPATED INTO EARLY NEXT WEEK... HOWEVER...
WILL NEED TO KEEP AN EYE UP WIND... AS A WEAK SHORTWAVE MAY RIDGE
SWRD INTO THE PLAINS/OZARKS OUN SUNDAY... WHICH COULD PROVIDE ENOUGH
SUPPORT FOR SOME SCATTERED SHOWERS ACROSS ERN OK. WILL KEEP THE
FORECAST DRY FOR THE MOMENT... GIVEN LOW CONFIDENCE IN THIS
SOLUTION. A PSUEDO-ZONAL FLOW PATTERN TRIES TO TAKE SHAPE BY
MIDWEEK... BEFORE LONG-RANGE GUIDANCE... GFS/ECMWF... FORCE ANOTHER
FRONT SWRD ACROSS THE CENTRAL PLAINS INTO THURSDAY... WHICH COULD BE
OUR NEXT CHANCE FOR PRECIP.

JTK

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  85  66  87 /   0   0   0   0
HOBART OK         62  87  65  88 /   0   0   0   0
WICHITA FALLS TX  65  87  67  87 /   0   0   0   0
GAGE OK           60  88  64  88 /   0   0   0   0
PONCA CITY OK     61  86  65  88 /   0   0   0   0
DURANT OK         64  83  65  88 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

84/17/17
Hazardous weather outlook, Jul 31, 6:22 PM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
722 PM CDT THU JUL 31 2014

OKZ004>048-050>052-TXZ083>090-011700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
722 PM CDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.FOG...
WITH ABUNDANT MOISTURE NEAR THE GROUND AND LIGHT WINDS EXPECTED
OVERNIGHT...PATCHY FOG IS EXPECTED TO DEVELOP AFTER MIDNIGHT. AREAS
MOST LIKELY TO SEE FOG WILL EXTEND FROM NORTHERN THROUGH CENTRAL
AND SOUTHWESTERN OKLAHOMA...AND PORTIONS OF WESTERN NORTH TEXAS.
THE FOG MAY OCCASIONALLY REDUCE VISIBILITIES TO 2 MILES OR LESS...
MAKING FOR HAZARDOUS TRAVEL. DRIVE CAUTIOUSLY AND SLOW DOWN IF YOU
ENCOUNTER FOG LATE TONIGHT OR EARLY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM CHANCES WILL RETURN WEDNESDAY AND CONTINUE INTO THURSDAY
AS A COLD FRONT MOVES INTO THE REGION.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

3/AUSTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

38 drought. Local standard time, as filed.

Drought, Alfalfa

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Alfalfa forecast zone
Reported by
Drought Monitor
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) drought persisted through the month.

Drought, Woods

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Woods forecast zone
Reported by
Drought Monitor
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) drought persisted through the month.

Drought, Major

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Major forecast zone
Reported by
Drought Monitor
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) drought persisted through the month.

Drought, Grant

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) drought persisted through the month.

Drought, Garfield

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) drought persisted through the month.

Drought, Dewey

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) drought persisted through the month.

Drought, Caddo

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Caddo forecast zone
Reported by
Drought Monitor
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) drought persisted through the month.

Drought, Kingfisher

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kingfisher forecast zone
Reported by
Drought Monitor
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) drought persisted through the month.

Drought, Logan

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) drought persisted through the month.

Drought, Lincoln

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) drought persisted through the month.

Drought, McClain

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
McClain forecast zone
Reported by
Drought Monitor
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) drought persisted through the month.

Drought, Garvin

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Garvin forecast zone
Reported by
Drought Monitor
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) drought persisted through the month.

Drought, Carter

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Carter forecast zone
Reported by
Drought Monitor
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) drought persisted through the month.

Drought, Johnston

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Johnston forecast zone
Reported by
Drought Monitor
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) drought persisted through the month.

Drought, Marshall

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) drought persisted through the month.

Drought, Bryan

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bryan forecast zone
Reported by
Drought Monitor
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) drought persisted through the month.

Drought, Love

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Love forecast zone
Reported by
Drought Monitor
Coordinates
33.950, -97.244 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) drought persisted through the month.

Drought, Blaine

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) drought persisted through the month.

Drought, Woodward

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Woodward forecast zone
Reported by
Drought Monitor
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) to D3 (extreme) drought persisted through the month.

Drought, Washita

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Washita forecast zone
Reported by
Drought Monitor
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) to D3 (extreme) drought persisted through the month.

Drought, Custer

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) to D3 (extreme) drought persisted through the month.

Drought, Kiowa

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kiowa forecast zone
Reported by
Drought Monitor
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) to D3 (extreme) drought persisted through the month.

Drought, Jackson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) to D3 (extreme) drought persisted through the month.

Drought, Stephens

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Drought Monitor
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) to D3 (extreme) drought persisted through the month.

Drought, Payne

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Payne forecast zone
Reported by
Drought Monitor
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) to D3 (extreme) drought persisted through the month.

Drought, Noble

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Noble forecast zone
Reported by
Drought Monitor
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) to D3 (extreme) drought persisted through the month.

Drought, Kay

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kay forecast zone
Reported by
Drought Monitor
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) drought persisted through the month.

Drought, Harper

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) drought persisted through the month.

Drought, Roger Mills

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Roger Mills forecast zone
Reported by
Drought Monitor
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D3 (extreme) drought persisted through the month.

Drought, Harmon

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Harmon forecast zone
Reported by
Drought Monitor
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D3 (extreme) drought persisted through the month.

Drought, Beckham

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Beckham forecast zone
Reported by
Drought Monitor
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D3 (extreme) to D4 (exceptional) drought persisted through the month.

Drought, Greer

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Greer forecast zone
Reported by
Drought Monitor
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D3 (extreme) to D4 (exceptional) drought persisted through the month.

Drought, Tillman

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Tillman forecast zone
Reported by
Drought Monitor
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D3 (extreme) to D4 (exceptional) drought persisted through the month.

Drought, Cotton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cotton forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D3 (extreme) to D4 (exceptional) drought persisted through the month.

Drought, Jefferson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D3 (extreme) to D4 (exceptional) drought persisted through the month.

Drought, Ellis

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Drought Monitor
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D3 (extreme) to D4 (exceptional) drought persisted through the month.

Drought, Comanche

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Comanche forecast zone
Reported by
Drought Monitor
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) to D4 (exceptional) drought persisted through the month.

Drought, Grady

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Grady forecast zone
Reported by
Drought Monitor
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

With few rainfall events throughout the month, D2 (severe) drought persisted through the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541551, 541552, 541553, 541554, 541555, 541556, 541557, 541559, 541560, 541561, 541562, 541563, 541564, 541565, 541566, 541567, 541568, 541569, 541570, 541571, 541572, 541573, 541574, 541575, 541576, 541577, 541579, 541581, 541582, 541583, 541584, 541585, 541586, 541587, 541588, 541589, 541591, 541592.